90% of the citrate found in whole blood products is found in FFP and platelets (not PRBCs). Citrate chelates calcium (and magensium) (that is why it is used, to prevent clotting of store blood products) and this is the mechanism of citrate intoxication. Signs and symptoms of hypocalcemia (whether or not caused by citrate) include hypotension, decreased pulse pressure, arrhythmias, increased LVEDP and CVP, mental status changes, tetany, laryngospasm, Chvostek (facial nerve) and Trousseau (brachial artery occlusion) signs. Note, however, that citrate intoxication is very rare.
Citrate intoxication may be more likely in the setting of hypothermia (metabolism is decreased 50% at 31C), liver disease/transplantation, hyperventilation (alkalemia, albumin releases protons which are replaced by Ca++, effectively lowering serum levels), and is more likely in pediatric patients.
Normally citrate is metabolized by the liver, and a reduction of such activity, ex. in the setting of liver disease/transplantation, contributes to hypocalcemia. Unmetabolized citrate is also excreted by the kidneys.
6 units/hour (or 35 mL/min) of blood must be transfused before ionized calcium levels begin to decrease. Similarly, hyperkalemia requires an infusion of blood at 120 mL/min or more
- High Citrate Content: FFP and platelets (this is usually not a phenomena of PRBC infusion)
- Exacerbated By: hypothermia , liver disease/transplantation, renal disease, hyperventilation, pediatrics
- Signs: hypotension, decreased pulse pressure, arrhythmias, increased LVEDP and CVP, mental status changes, tetany, laryngospasm, Chvostek (facial nerve) and Trousseau (brachial artery occlusion) signs
- Treatment: calcium (based on T-wave changes)